Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Austin/San Antonio, TX

May 15, 2005Atascosa County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 15, 2005, 6:56 PM CDT for Atascosa County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 6:56 PM CDT (23:56 UTC)
Expired
May 15, 2005, 9:00 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 101 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 152357
FFWEWX
TXC013-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
656 PM CDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  ATASCOSA

* UNTIL 900 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE POTEET...PLEASANTON...LYTLE...
  LEMING...JOURDANTON...CHRISTINE...CHARLOTTE AND CAMPBELLTON.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2865 9835 2864 9880 2901 9881 2924 9880
      2924 9880 2912 9843 2898 9829 2880 9811
      2877 9811 2861 9834

$$
2 follow-up statements
000 
WGUS74 KEWX 160052
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CDT SUN MAY 15 2005

TXC013-160200-
ATASCOSA TX-
744 PM CDT SUN MAY 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM CDT FOR ATASCOSA
COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE POTEET...PLEASANTON...CHRISTINE AND 
CAMPBELLTON. DOPPLER RADAR INDICATES THAT UP TO 5 INCHES OF RAIN HAS 
FALLEN NEAR CHRISTINE...WITH ANOTHER 1 TO 2 INCHES POSSIBLE. 

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2865 9835 2864 9880 2901 9881 2924 9880
      2924 9880 2912 9843 2898 9829 2880 9811
      2877 9811 2861 9834

$$
000 
WGUS74 KEWX 160156
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
855 PM CDT SUN MAY 15 2005

TXC013-160205-
ATASCOSA TX-
855 PM CDT SUN MAY 15 2005

...THE FLASH FLOOD WARNING FOR ATASCOSA COUNTY EXPIRES AT 900 PM
CDT...

ALTHOUGH THE FLASH FLOOD THREAT HAS TEMPORARILY DIMINISHED...LIGHT 
TO MODERATE RAIN WILL CONTINUE THROUGH 10 PM CDT. MOTORISTS SHOULD 
EXERCISE CAUTION AND BE PREPARED FOR WATER ON ROADS.

LAT...LON 2865 9835 2864 9880 2901 9881 2924 9880
      2924 9880 2912 9843 2898 9829 2880 9811
      2877 9811 2861 9834

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:21 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 15, 3:21 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
321 PM CDT SUN MAY 15 2005

.DISCUSSION...
MCS CONTINUES TO DRIFT EAST-SOUTHEAST ACROSS THE WESTERN PORTIONS
OF SOUTH CENTRAL TEXAS INTERACTING WITH BOUNDARIES LEFT OVER FROM
SATURDAYS STORMS. MCS IS AHEAD OF UPPER LEVEL TROUGH MOVING EAST
OVER NORTHERN MEXICO WEST OF THE BIG BEND. TROUGH AND MCS WILL
CONTINUE TO TRACK SLOWLY EAST-SOUTHEAST OVERNIGHT. HIGHEST POPS
AND QPF WILL BE OVER THE WESTERN PORTIONS OF SOUTH CENTRAL TEXAS
WHERE BOTH MOISTURE INFLOW AND CONVERGENCE IS THE BEST. HAVE
CONTINUED MENTION OF LOCALLY HEAVY RAINFALL. DUE TO RATHER DRY
SOILS, WILL NOT ISSUE FLASH FLOOD WATCH, HOWEVER ISOLATED FLASH
FLOODING AND SMALL STREAM FLOODING MAY OCCUR. COULD ALSO SEE SOME
HAIL APPROACH SEVERE LEVELS. RAIN CHANCES WILL END BY MONDAY NIGHT
AS TROUGH MOVES EAST OF SOUTHERN TEXAS. ANOTHER UPPER TROUGH MOVES
ONSHORE THE WEST COAST MONDAY NIGHT THEN TRACKS EAST ACROSS THE
GREAT BASIN TUESDAY AND INTO THE CENTRAL HIGH PLAINS ON WEDNESDAY.
LOW LEVEL JET INTO DEVELOPING SURFACE LOW OVER THE HIGH PLAINS MAY
GENERATE SOME MORNING DRIZZLE OR STREAMER SHOWERS TUESDAY AND
WEDNESDAY, HOWEVER CHANCES TOO LOW TO MENTION. ON THURSDAY, THE
TROUGH DEVELOPS INTO A CLOSED LOW OVER THE CENTRAL PLAINS AS A
RIDGE BUILDS NORTH FROM NORTHWESTERN MEXICO INTO THE ROCKIES. THE
ECMWF AND UKMET WANT TO BRING THE LOW SOUTH INTO TEXAS ON FRIDAY,
THEN STALL IT OVER TEXAS NEXT WEEKEND WHILE THE GFS AND CANADIAN
BUILD THE RIDGE FURTHER EAST IN TURN KEEPING THE LOW FURTHER EAST.
FOR NOW, WITH SOME UNCERTAINTY WILL NOT CHANGE MUCH FOR THURSDAY
INTO NEXT WEEKEND. AS FOR TEMPERATURES WILL TREND TOWARD THE GFS
GUIDANCE FOR THROUGHOUT THE FORECAST CYCLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              61  81  64  86 /  40  40  10  10
AUSTIN BERGSTROM INTL AIRPORT  60  81  61  86 /  40  40  10  10
DEL RIO INTL AIRPORT           65  83  65  88 /  60  40  10  10
SAN ANTONIO INTL AIRPORT       62  81  64  85 /  70  40  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/02
Hazardous weather outlook, May 15, 5:55 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SUN MAY 15 2005

TXZ171>173-183>194-202>209-217>225-228-161100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEATHER SYSTEM ALOFT COMING FROM THE WEST AND NORTHWEST WILL
MOVE EAST ACROSS SOUTH CENTRAL TEXAS LATER TODAY AND TONIGHT.
THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY
AND TONIGHT.  LOCALLY HEAVY RAIN...LIGHTNING...WIND GUSTS OF 20 TO
50 MPH...AND SOME HAIL IS POSSIBLE WITH THESE SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES FOR MONDAY...
WITH RAIN CHANCES DECREASING FROM THE WEST DURING THE DAY
THROUGH THE EVENING.  LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...AND
SOME HAIL IS POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH SATURDAY.  UNSEASONABLY WARM
AFTERNOONS ARE EXPECTED WEDNESDAY THOROUGH SATURDAY...AS AN AREA
OF HIGH PRESSURE ALOFT BUILDS OVER THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 15, 6:10 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      DEL RIO                 29.38N 100.90W
05/15/2005                   VAL VERDE          TX   LAW ENFORCEMENT

            CISNEROS AND ACADEMY STREETS CLOSED.

0425 PM     FLASH FLOOD      SW ROCKSPRINGS          30.02N 100.21W
05/15/2005                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAY 674 CLOSED.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:51 PM CDTSevere Thunderstorm WarningEWXVal Verde54 min
May 15, 1:41 PM CDTFlash Flood WarningEWXEdwards, Val Verde4 hr
May 15, 3:47 PM CDTFlash Flood WarningEWXFrio, Maverick, Zavala3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.